View Full Version : Starting Strattera, Concerns and Questions


Jon_E29
10-14-13, 11:48 PM
Hey all! Starting Strattera tomorrow morning and I have a few concerns on some habits of mine and their interactions with the new medication, in addition to some general questions.
A little about me:
I'm 17 years old
Aprox. 165 lbs
Senior in high school
I currently take a 20mg Melatonin supplement daily to help me get to sleep at night.
I occasionally (2-3 times/wk) smoke marijuana recreationally.

So my first and foremost concern regards the marijuana usage. I wouldn't do both at the same time, I just need to know if I need to stop smoking in order for this medicine to work properly. I don't know what the rules are on this forum for talking about this, so for the record it's legal where I live.

I also took Vyvanse my junior year with some success. It did it's job, as far as focus and thought clarity goes, but I couldn't deal with the side effects (irritability, mood swings, decreased appetite, especially anxiety, etc.) I read that Strattera can actually decrease anxiety as it works as an antidepressant, which I'm pretty excited about. Anxiety has always been something I've dealt with. My question is are the irritability and things like that, still present in Strattera?

How long will I have to take this until the medicine is working at full capacity?
Will this medicine make sleep difficult? If so, is there a better solution than Melatonin?
It was very important on Vyvanse for me to take the medicine with food in the morning. Say I just have a cup of coffee and I take Strattera with that no food, is that a big deal?
Also, as a little bonus on Vyvanse I had an increased appreciation of music. Probably the only good side effect that crap had. Was wondering if that's present in Strattera as well?

In general any advice for first couple of weeks?

I'm sorry for all of these questions, but my doctor was very brief with me and I don't feel comfortable talking about some of this.
Thanks in advance!

dvdnvwls
10-15-13, 12:11 AM
Welcome!

1. Strattera is very different from Vyvanse; expect a completely different experience.

2. For whatever reasons, Strattera seems to work differently in different people. You basically have to find out. However, it's not famous for causing anxiety like Vyvanse is.

3. Downside: this medication can take many weeks to even start working. You have to be very patient. Some people say it worked quite soon for them, but not everyone has that.

Jon_E29
10-15-13, 07:23 PM
Hey thanks for your reply. I tried it yesterday, and I didn't feel too much of a difference. Maybe just not compared to the Vyvanse. I was able to focus and concentrate on the task at hand, however motivating myself to start whatever task remains a challenge (it didn't with the vyvanse). I experienced slight grogginess after school was over, but no irritability or mood swings. The grogginess went away when I put my head down for awhile, and I assume this side effect will fade with time as well. It probably just needs the time to work in to my system.

Does anyone know of any happy medium between Strattera and Vyvanse? I think what might work well for me is a standard dose of Strattera and low dose of Vyvanse or another stimulant, Amphetamine-based medication. Will doctors allow for this combination? Has anyone tried this before?

I'm trying to get my medication set-up figured out before I head off to college here in a few months, so I can start college on a good, motivated and positive note.

Thanks in advance.

Jon_E29
10-17-13, 07:58 PM
It's my third day on it and I'm pretty satisfied. I'm doing better in school without all the ridiculous side effects like with Vyvanse. Energy/motivation remains your responsibility to find, but just have some coffee and you'll be okay.

Sleep hasn't been a problem, with the exception of the very first day. Probably just from getting used to it.

There is still a very slight grogginess/hangover type feeling when the day is over, but again, I'm expecting this to fade with time.

Thanks for your help